Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Beware the phony multiplication on Quillen's $ \mathcal{A}^{-1}\mathcal{A}$


Author: R. W. Thomason
Journal: Proc. Amer. Math. Soc. 80 (1980), 569-573
MSC: Primary 18F25; Secondary 55N45, 55S99
DOI: https://doi.org/10.1090/S0002-9939-1980-0587929-6
MathSciNet review: 587929
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper exposes a subtle but irreparable flaw in a frequently proposed construction of the graded ring structure on the algebraic K-groups of commutative rings.


References [Enhancements On Off] (What's this?)

  • [1] S. Eilenberg and G. M. Kelley, Closed categories, Proc. Conf. Categorical Algebra (La Jolla, 1965), Springer-Verlag, New York, 1966, pp. 421-562. MR 0225841 (37:1432)
  • [2] Z. Fiedorowicz, The Quillen-Grothendieck construction and extensions of pairings, Geometric Applications of Homotopy Theory. I, Lecture Notes in Math., vol. 657, Springer-Verlag, New York, 1978, pp. 163-179. MR 513547
  • [3] D. Grayson, Higher algebraic K-theory. II (after Quillen), Algebraic K-theory (Evanston, 1976), Lecture Notes in Math., vol. 551, Springer-Verlag, New York, 1976, pp. 217-240. MR 0574096 (58:28137)
  • [4] J. L. Loday, K-théorie algébrique et représentations de groups, Ann. Sci. École Norm. Sup. (4) 9 (1976).
  • [5] S. Mac Lane, Categories for the working mathematician, Springer-Verlag, New York, 1971. MR 0354798 (50:7275)
  • [6] J. P. May, $ {E_\infty }$ ring spaces and $ {E_\infty }$ ring spectra, Lecture Notes in Math., vol. 577, Springer-Verlag, New York, 1977. MR 0494077 (58:13008)
  • [7] -, $ {E_\infty }$ spaces, group completions, and permutative categories, New Developments in Topology, Lecture Note Series 11, London Math. Soc., London, 1974, pp. 61-93. MR 0339152 (49:3915)
  • [8] J. P. May et al., $ {H_\infty }$ ring spectra and their applications (to appear). MR 520544 (80e:55014)
  • [9] G. Segal, Categories and cohomology theories, Topology 13 (1974), 293-312. MR 0353298 (50:5782)
  • [10] R. W. Thomason, First quadrant spectral sequences in algebraic K-theory via homotopy colimits (preprint). MR 668580 (83k:18006)
  • [11] F. Waldhausen, Algebraic K-theory of generalized free products. Part I, Ann. of Math. 108 (1978), 135-204. MR 0498807 (58:16845a)
  • [12] R. Wolfson, Higher $ \Gamma $-spaces and hyperspectra, Quart J. Math. Oxford Ser. 30 (1979), 229-255.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 18F25, 55N45, 55S99

Retrieve articles in all journals with MSC: 18F25, 55N45, 55S99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1980-0587929-6
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society